The FDA this week announced a hommus recall involving a popular hommus dip from Cedar Mediterranean Foods. The reason behind the recall is that the product contains pine nuts, but doesn’t list them as an ingredient on the container. In severe cases, individuals with tree nut allergies, or even individuals who are incredibly sensitive to tree nuts, can experience serious side effects. In some rare cases, this type of allergy can even be life-threatening. To date, there have been no reports of adverse reactions stemming from the hommus.
Meanwhile, it’s worth noting that this recall isn’t as jarring as a recent nut recall we’ve seen. A few weeks ago, you might recall a cashew recall stemming from the fact that some packages might contain shards of glass.
How to identify the recalled hommus
The hommus product in question is sold in 10-ounce plastic containers and has Cedar’s Organic Mediterranean Hommus on the front. It’s also worth noting that the product has a UPC code of 044115403028 and a sell-by-date of December 12, 2021. This information should be visible on the lid of the container.
Cedar Mediterranean Foods is located in Ward Hill, Massachusetts. Several of their products are available for purchase across all corners of the country. In this particular case, the hommus product was available in the following states. The list of states includes Massachusetts, Florida, Georgia, North Carolina, Oregon, and Oklahoma, Louisiana, Arizona, Colorado, Wisconsin, Maryland, Ohio, California, Nevada, New Mexico, Utah, Missouri, Maine, New York, Kansas, Alabama, Tennesee, and Minnesota.
Notably, no other products from Cedar Mediterranean Foods have a similar issue to the hommus recall.
A photo of the product is below:
The symptoms associated with tree nut allergies
Of all the food allergies, being allergic to tree nuts is by far the most common. The symptoms associated with a tree nut allergy include stomach pain, nausea, vomiting, diarrhea, itchiness, difficulty swallowing, and shortness of breath. In rare cases, a life-threatening reaction known as anaphylaxis can occur. This is when an allergic reaction causes an individual to go into shock. Consequently, when this happens, an individual can experience cardiac arrest, rapid heartbeat, dizziness, tightness of the thread, fainting, hives, and trouble breathing. Of course, it goes without saying that anyone experiencing even a potential symptom of anaphylaxis shock should call 911 immediately.